Hail, Sioux
- When
- July 11, 6:38 PM MST
- Where
- Sioux County, 23 mi SSW of Agate
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.112, -103.952
Most hail was from 1/2 to 1 inch in diameter.
A couple of storms produced hail and strong winds over parts of the western Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of storms produced hail and strong winds over parts of the western Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 12:33 PM MST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 133 PM MDT SAT JUL 11 2009 .SHORT TERM...TONIGHT THROUGH MONDAY... QUITE SIMILAR SITUATION TO THE PAST FEW DAYS ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. GOOD LOW LEVEL MOISTURE REMAINS IN PLACE GENERALLY EAST OF THE LARAMIE RANGE WITH SURFACE HIGH PRESSURE CONTINUING TO BE EAST OF THE AREA PRODUCING MOISTURE ADVECTION INTO THE SAME AREA ON SOUTH AND EAST WINDS. THE CAP TO CONVECTIVE DEVELOPMENT IS PRESENT AGAIN AS WELL...AND THE CHALLENGE WILL AGAIN BE HOW MUCH CONVECTION IS ABLE TO DEVELOP. CONVECTION THAT DOES DEVELOP EAST OF THE LARAMIE RANGE WILL BE CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. A FEW SIGNIFICANT DIFFERENCES FROM THE PAST FEW DAYS ARE WARMER TEMPERATURES IN THE EARLY AFTERNOON AND THE PRESENCE OF OUTFLOW BOUNDARIES FROM CONVECTION OVERNIGHT AND IN CENTRAL NEBRASKA THIS MORNING. THESE BOUNDARIES MAY PROVIDE A FOCUS FOR CONVERGENCE THAT MAY HELP OVERCOME A GENERALLY WEAKER CAP BY LATE IN THE AFTERNOON. ALSO...MESOANALYSIS INFORMATION FROM THE RUC MODEL IS SHOWING POTENTIAL FOR ROTATING SUPERCELLS WITH 0-3KM VGP BETWEEN 0.2 AND 0.3 AND 0-1KM EHI IN THE 1 TO 2 RANGE OVER MUCH OF THE EASTERN ZONES. IN SUMMARY...IT WOULD APPEAR THAT ANY STORMS THAT DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS WILL HAVE A LOT OF POTENTIAL TO BECOME SEVERE. PRECIPITABLE WATER VALUES ARE ALSO NEAR 1 INCH OVER MUCH OF THE AREA EAST OF THE LARAMIE RANGE THIS AFTERNOON. HAVE CONTINUED TO MENTION THE POTENTIAL FOR SEVERE AND ALSO HEAVY RAIN POTENTIAL IN THE EAST. WITH ELEVATED INSTABILITY EXPECTED TO REMAIN OVERNIGHT ABOVE A DEVELOPING LOW-LEVEL INVERSION...HAVE ONLY GRADUALLY DECREASED PRECIPITATION CHANCES FROM WEST TO EAST ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. SIMILAR TO LAST NIGHT...BELIEVE THAT SOME CONVECTIVE ACTIVITY WILL CONTINUE WELL INTO THE OVERNIGHT HOURS IN THE PANHANDLE. SUNDAY THROUGH MONDAY...NORTHWEST FLOW ALOFT WILL BE PRESENT WITH THE UPPER LEVEL RIDGE AXIS LOCATED ACROSS WESTERN WYOMING SUNDAY. WEAK SHORT-WAVE DISTURBANCES IN THE NORTHWEST FLOW ALOFT WILL PROVIDE INGREDIENTS FOR SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN AND ALONG AND EAST OF THE LARAMIE RANGE. A WEAK SURFACE COLD FRONT WILL BRING HIGH PRESSURE AND A RETURN TO MOIST SOUTHEAST FLOW EAST OF THE LARAMIE RANGE BY SUNDAY EVENING. THE UPPER LEVEL RIDGE IS ALSO FORECAST TO MOVE EAST...PLACING THE FORECAST AREA BENEATH A MORE ENERGETIC SOUTHWEST FLOW ALOFT. THIS WILL BEGIN TO SET THE STAGE FOR A POTENTIALLY SIGNIFICANT DAY OF CONVECTIVE ACTIVITY MONDAY AS A STRONGER COLD FRONT MOVES ACROSS THE AREA...AND IMPROVED SHEAR WILL PRODUCE BETTER VENTING OF ANY THUNDERSTORMS WHICH ARE PRODUCED. WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AND ADD MENTION THAT SOME STORMS MAY BE SEVERE LATE IN THE AFTERNOON. MONDAY WILL ALSO LIKELY BE THE WARMEST DAY OF THE PERIOD WITH MANY AREAS OUTSIDE OF THE MOUNTAINS APPROACHING OR EXCEEDING 90 DEGREES. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... SFC COLD FRONT WILL SWEEP ACROSS THE CWA MONDAY NIGHT AS UPPER SYSTEM MOVES ACROSS THE NORTHERN ROCKIES. SCTD CONVECTION SHOULD OCCUR IN ASSOCIATION WITH THE FRONT WITH BEST AREA OVER THE PANHANDLE. TUESDAY LOOKING DRY..COOLER AND BREEZY AS AIR MASS DRIES IN DOWNSLOPE FLOW BEHIND UPPER SYSTEM CROSSING THE NORTHERN PLAINS. LITTLE CHANGE SEEN FOR WEDNESDAY THOUGH SOME LOW LEVEL MOISTURE MAY CREEP NORTHWARD LATE IN THE DAY AS PRESSURES FALL JUST EAST OF THE MTNS WITH A FEW STORMS POSSIBLE CLOSE TO THE COLORADO BORDER. UPPER RIDGE THEN BUILDS OVER THE WESTERN CONUS THURSDAY AND FRIDAY AND HOLDS INTO THE WEEKEND WITH UPPER FLOW TURNING NORTHWESTERLY OVER THE CWA. RISING HEIGHTS LIKELY TO CAP MUCH OF THE CONVECTION BUT SOME MAY MOVE ACROSS MAINLY THE NORTHEAST PARTS OF THE CWA WHERE PARAMETERS SHOULD BE A LITTLE MORE FAVORABLE. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL WEST OF THE LARAMIE RANGE. ELSEWHERE...MVFR AND LOCALLY IFR CONDITIONS WILL BE POSSIBLE WITH STRONG SHOWER AND THUNDERSTORM ACTIVITY. DURING THE EARLY MORNING HOURS...CANNOT RULE OUT A LOW CEILING DEVELOPING WHERE GREATEST LOW-LEVEL MOISTURE IS IN PLACE ACROSS THE NEBRASKA PANHANDLE. GUSTY AND ERRATIC WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ANY THUNDERSTORMS NEAR KRWL...KSAR AND KLAR. && .FIRE WEATHER... BREEZY CONDITIONS ALONG WITH MINIMUM RELATIVE HUMIDITIES IN THE TEENS WILL AGAIN BE PRESENT TODAY ACROSS MUCH OF ZONES 292 TO 295 IN WYOMING. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE EARLY OVERNIGHT HOURS ACROSS THE DISTRICT AGAIN TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING. MONDAY AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL BE PRESENT ALONG AND AHEAD OF A WIND SHIFT AND COLD FRONT. REPORTS ON THE STATUS OF FUELS FROM THE CUSTOMERS CONTINUE TO INDICATE THE MAJORITY OF THE AREA IS STILL IN GREENUP AND OTHER AREAS HAVE JUST BEGUN TO SHOW ANNUALS CURING. BREEZY AFTERNOON CONDITIONS WILL CONTINUE THE NEXT FEW DAYS ACROSS 292 TO 295 BUT RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS. ELSEWHERE ACROSS THE EASTERN PORTION OF THE DISTRICT...LOW-LEVEL MOISTURE WILL CONTINUE TO BE PRESENT KEEPING THE MINIMUM RELATIVE HUMIDITIES WELL ABOVE CRITICAL LEVELS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 400 PM MDT SAT JUL 11 2009 NEZ001>003-019>021-054-055-WYZ066>070-121200- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 400 PM MDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PLAINS OF SOUTHEAST WYOMING LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL BE EXPECTED TO MOVE EAST-NORTHEAST INTO THE NEBRASKA PANHANDLE DURING THE EVENING HOURS. SOME OF THE STORMS MAY REACH SEVERE CRITERIA WITH LARGE HAIL...HEAVY RAIN AND STRONG WIND GUSTS POSSIBLE. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE FROM WEST TO EAST DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE EXPECTED MAINLY SUNDAY AND MONDAY AFTERNOONS...WITH SOME STORMS POSSIBLY REACHING SEVERE CRITERIA. THE MONDAY THUNDERSTORM ACTIVITY WILL BE AHEAD OF AND ALONG A COLD FRONT MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059>065-121200- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY- 400 PM MDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE THUNDERSTORM CRITERIA...BUT SMALL HAIL AND GUSTY WINDS WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE EXPECTED MAINLY SUNDAY AND MONDAY AFTERNOONS. THE MONDAY THUNDERSTORM ACTIVITY WILL BE AHEAD OF AND ALONG A COLD FRONT MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 652 PM MDT SAT JUL 11 2009 WYZ069-070-120145- CHEYENNE FOOTHILLS-PINE BLUFFS- 652 PM MDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 745 PM MDT... AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CHEYENNE...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN LARAMIE COUNTY...INCLUDING I-80 EXIT 370. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 366 AND 381. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 709 PM MDT SAT JUL 11 2009 WYZ066-069-120215- CHEYENNE FOOTHILLS-LARAMIE RANGE- 709 PM MDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 815 PM MDT... AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WARREN AIR FORCE BASE...OR 11 MILES NORTHWEST OF CHEYENNE...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WHITAKER BY 755 PM MDT. I-25 EXIT 21...HWY 85 AT LODGEPOLE CREEK...I-25 EXIT 29 AND HWY 85 AT COUNTY ROAD 222 ARE ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND 31. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 715 PM MDT SAT JUL 11 2009 WYZ060-067-068-120215- GOSHEN-NIOBRARA-PLATTE- 715 PM MDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE... NORTHWESTERN GOSHEN AND SOUTHERN NIOBRARA COUNTIES UNTIL 815 PM MDT... AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GUERNSEY...OR 22 MILES NORTH OF WHEATLAND...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... RAWHIDE BUTTES BY 810 PM MDT. HARTVILLE IS ALSO IN THE PATH OF THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 716 PM MDT SAT JUL 11 2009 NEZ001-019-120215- SCOTTS BLUFF-SIOUX- 716 PM MDT SAT JUL 11 2009 ...A STRONG STORM DEVELOPING QUICKLY JUST SOUTHEAST OF TORRINGTON... AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LYMAN...OR 8 MILES SOUTHEAST OF TORRINGTON...MOVING NORTHEAST AT 10 MPH. HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM THROUGH 800 PM AS IT MOVES ACROSS FAR NORTHWEST SCOTTS BLUFF AND SOUTHWEST SIOUX COUNTIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 718 PM MDT SAT JUL 11 2009 WYZ067-068-120215- GOSHEN-PLATTE- 718 PM MDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 815 PM MDT... AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHUGWATER...OR 19 MILES SOUTH OF WHEATLAND...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 8 MILES SOUTH OF GLOMILL RESERVOIR BY 815 PM MDT. I-25 EXIT 54 IS ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 51 AND 65. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 729 PM MDT SAT JUL 11 2009 NEZ001-019-120230- SCOTTS BLUFF-SIOUX- 729 PM MDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHERN SIOUX COUNTIES UNTIL 830 PM MDT... AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF MORRILL...OR 13 MILES EAST OF TORRINGTON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 7 MILES SOUTHEAST OF CHALK BUTTES BY 740 PM MDT. RATTLESNAKE HILL BY 805 PM MDT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT. RUBIN
The Cheyenne radar (KCYS), 128 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Most hail was from 1/2 to 1 inch in diameter.
Sudden wind gust blew over a tractor-trailer on Interstate 80 near Kimball, Ne.
Rainfall from 3.3 to 3.9 inches caused flooding of creeks and roads in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171029, 171030, 178431.